Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 277, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 31, 2018, 6:54 PM MDT for Arthur County, Keith County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 6:54 PM MDT (00:54 UTC)
- Expired
- Aug 31, 2018, 7:45 PM MDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Keith County, NE
The radar
The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 7:03 PM MDT | TSTM WND GST 60 | 5 E Lemoyne, NE | |
| Aug 31, 7:03 PM MDT | HAIL 1 | 5 E Lemoyne, NE | MOSTLY DIME SIZE BUT UP TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
341
WUUS53 KLBF 010054
SVRLBF
NEC005-101-010145-
/O.NEW.KLBF.SV.W.0277.180901T0054Z-180901T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
654 PM MDT FRI AUG 31 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Arthur County in west central Nebraska...
Northern Keith County in southwestern Nebraska...
* Until 745 PM MDT.
* At 653 PM MDT, a severe thunderstorm was located over Lemoyne, or
10 miles north of Ogallala, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lemoyne, Keystone, Kingsley Dam, Big Bald Hill, Bucktail Lake,
Broganville and Lake View Campground.
This includes the following highways...
Highway 61 between mile markers 94 and 111.
Highway 92 between mile markers 128 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4152 10142 4147 10140 4140 10140 4139 10137
4120 10129 4117 10181 4134 10192
TIME...MOT...LOC 0053Z 248DEG 19KT 4128 10177
HAIL...1.00IN
WIND...60MPH
$$
CDC/BJT2 follow-up statements
988
WWUS53 KLBF 010123
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
723 PM MDT FRI AUG 31 2018
NEC005-101-010145-
/O.CON.KLBF.SV.W.0277.000000T0000Z-180901T0145Z/
Arthur NE-Keith NE-
723 PM MDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN ARTHUR AND NORTHEASTERN KEITH COUNTIES...
At 723 PM MDT, a severe thunderstorm was located 8 miles north of
Keystone, or 16 miles northeast of Ogallala, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Keystone, Kingsley Dam, Big Bald Hill, Broganville and Bucktail Lake.
This includes Highway 61 between mile markers 94 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4152 10142 4147 10140 4140 10140 4139 10137
4120 10129 4118 10168 4142 10170
TIME...MOT...LOC 0123Z 248DEG 19KT 4134 10157
HAIL...1.00IN
WIND...60MPH
$$
CDC/BJT246
WWUS53 KLBF 010141
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
741 PM MDT FRI AUG 31 2018
NEC005-101-010151-
/O.EXP.KLBF.SV.W.0277.000000T0000Z-180901T0145Z/
Arthur NE-Keith NE-
741 PM MDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR AND
NORTHEASTERN KEITH COUNTIES WILL EXPIRE AT 745 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4152 10142 4147 10140 4140 10140 4139 10137
4120 10129 4118 10168 4142 10170
TIME...MOT...LOC 0141Z 248DEG 19KT 4138 10145
$$
CDC/BJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:28 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 31, 5:28 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service North Platte NE 628 PM CDT Fri Aug 31 2018 .SYNOPSIS... Issued at 316 PM CDT Fri Aug 31 2018 The H5 pattern across the CONUS this morning had an elongated area of high pressure which extended from North Carolina, west into the Texas Panhandle and off the coast of Baja California. North of this feature, broad west southwesterly flow extended from northern California, east northeast to New England. A couple of decent shortwave troughs were noted within this flow. The first across the Pacific NW and a second over southern Saskatchewan. Within the broad west southwesterly flow aloft, shortwaves were noted over eastern Nebraska, southern Utah and central California. At the surface, low pressure was located over central South Dakota. A cold front had pushed into northwestern Nebraska and the west central Panhandle of Nebraska this afternoon. south of the front, temperatures had surged into the 90s while readings were in the middle 70s in the northeastern Nebraska Panhandle. && .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri Aug 31 2018 Tonight and Saturday...Precipitation chances will be the main forecast concern over the next 24 hours. The northern stream shortwave trough over southern Saskatchewan, will migrate east into Manitoba this evening forcing the cold front through the remainder of western and southwestern Nebraska by mid evening. At the same time, the southern Utah shortwave (mentioned above) will emerge onto the eastern plains of Colorado and swrn Nebraska by mid evening. Thunderstorms should initiate INVOF the front in swrn Nebraska early this evening, then migrate east northeast into central and northeastern Nebraska overnight. Decent model agreement was noted between the GFS and NAM12 solutions with their 12z forecast runs as to the timing and position of storms tonight. The HREF ensembles develop convection in swrn Nebraska early on with a secondary batch across portions of central Nebraska by late evening. That being said, will focus the highest pops tonight from southwestern into eastern portions of the forecast area. For Saturday, western and north central Nebraska will lie in a post frontal environment with easterly, then southeasterly winds developing by afternoon. Mainly dry conditions are expected, however, skies will be partly to mostly cloudy, especially in southwestern Nebraska. Highs will range from around 80 in the southwest to the lower 80s elsewhere. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri Aug 31 2018 The shortwave trough, currently over the Pacific NW, will drop south into the SWRN CONUS Saturday night into Sunday. A lead disturbance will ride northeast into the central plains Saturday night into Sunday. Showers and thunderstorms will develop INVOF the front in northeastern Colorado and Swrn Nebraska late Saturday night, riding northeast into central and northeastern Nebraska. Though the severe threat will be minimal, some heavy rain will be possible given forecast PWATS of better than 1.5 inches. Beyond Sunday, high pressure will build into the east central and sern CONUS. This will allow the swrn CONUS trough to remain in place well into next week. The resultant weather pattern will be highlighted by wetter and warmer than normal conditions across the forecast area through next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Aug 31 2018 VFR conditions are expected throughout the forecast period, however, brief MVFR or IFR conditions will be possible with scattered showers and thunderstorms around the area during the evening and early overnight hours. Mid to high level cloud cover is expected to continue through 14z Saturday with improving conditions in northern Nebraska after 15z. Central Nebraska will remain under cloud cover through 00z on Saturday with increasing chances of showers and thunderstorms after 21z. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC/Thorne
Hazardous weather outlook, Aug 31, 2:20 PM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Fri Aug 31 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Fri Aug 31 2018 /220 PM MDT Fri Aug 31 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A marginal risk of severe weather is possible east of a line from Imperial to Springview this evening. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A marginal risk for severe thunderstorms is possible south of a line from Imperial to Brady on Saturday evening. Large hail, damaging winds, and heavy rain will be possible. The threat for thunderstorms will continue Sunday through Tuesday night across north central Nebraska. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Special weather statement, Aug 31, 5:48 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service North Platte NE 648 PM CDT FRI AUG 31 2018 NEZ038-010015- Custer NE- 648 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL 715 PM CDT... At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near Victoria Springs State Recreation Area, or 13 miles northwest of Broken Bow, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Merna, Victoria Springs State Recreation Area, Weissert, Lillian, Round Valley and Walworth. This includes the following highways... Highway 2 between mile markers 260 and 270. Highway 92 between mile markers 268 and 273. LAT...LON 4148 9987 4160 9987 4169 9944 4142 9943 TIME...MOT...LOC 2348Z 268DEG 21KT 4156 9980 CDC
Local storm report, Aug 31, 6:03 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 7 ENE STAPLETON 41.52N 100.39W
08/31/2018 E1.75 INCH LOGAN NE PUBLIC
&&
BLANCHETTESpecial weather statement, Aug 31, 6:18 PM MDT, 36 minutes before
Special Weather Statement National Weather Service North Platte NE 718 PM CDT FRI AUG 31 2018 NEZ038-010045- Custer NE- 718 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 745 PM CDT... At 717 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northwest of Weissert to 6 miles northeast of Arnold. Movement was east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Merna, Lillian, Round Valley, Pleasant Hill and Wescott. This includes the following highways... Highway 183 between mile markers 105 and 113. Highway 2 between mile markers 264 and 273. Highway 92 between mile markers 253 and 273. LAT...LON 4153 9923 4137 10002 4148 10020 4164 9939 TIME...MOT...LOC 0017Z 269DEG 23KT 4157 9957 4146 10008 CDC
Local storm report, Aug 31, 6:25 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 SW LEWELLEN 41.28N 102.21W
08/31/2018 E1.00 INCH GARDEN NE PUBLIC
&&
THORNESpecial weather statement, Aug 31, 6:39 PM MDT, 15 minutes before
Special Weather Statement National Weather Service North Platte NE 739 PM CDT FRI AUG 31 2018 NEZ037-038-059-010130- Custer NE-Lincoln NE-Logan NE- 739 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN... SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER COUNTIES UNTIL 830 PM CDT... At 739 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Merna to 6 miles east of Gandy. Movement was east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Broken Bow, Arnold, Merna, Logan, Tarboz Lake, Pleasant Hill, Hoagland, Milldale and Finchville. This includes the following highways... Highway 2 between mile markers 265 and 278. Highway 92 between mile markers 238 and 273. LAT...LON 4137 9962 4132 10040 4152 10044 4154 9975 TIME...MOT...LOC 0039Z 275DEG 19KT 4148 9979 4143 10034 CDC
Special weather statement, Aug 31, 6:45 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT FRI AUG 31 2018
NEZ022-035-056-057-010130-
Deuel NE-Arthur NE-Garden NE-Keith NE-
645 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...WESTERN
KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 730
PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lemoyne, or 16 miles northwest of Ogallala, moving
northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ogallala, Big Springs, Brule, Lewellen, Lemoyne, Keystone, Kingsley
Dam, Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State
Wildlife Management Area, Megeath, McKeag, Otter Creek Campground,
Lake View Campground, Ash Hollow State Historical Park, Belmar and
Windlass Hill.
This includes the following highways...
Highway 61 between mile markers 89 and 118.
Highway 92 between mile markers 115 and 138.
Interstate 80 in Nebraska between mile markers 108 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 10204 4120 10217 4144 10215 4158 10177
4120 10153
TIME...MOT...LOC 0045Z 242DEG 17KT 4130 10194
CDC/BJTThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:18 PM MDT | Special Weather Statement | LBF | Custer | 27 min |
| Aug 31, 6:39 PM MDT | Special Weather Statement | LBF | Custer | 51 min |
| Aug 31, 6:45 PM MDT | Special Weather Statement | LBF | Keith | 45 min |
| Aug 31, 7:34 PM MDT | Special Weather Statement | LBF | Keith, McPherson | 41 min |
| Aug 31, 7:51 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 39 min |
| Aug 31, 7:59 PM MDT | Special Weather Statement | LBF | Keith, Perkins | 46 min |
| Aug 31, 8:29 PM MDT | Special Weather Statement | LBF | Logan | 46 min |
| Aug 31, 8:41 PM MDT | Special Weather Statement | LBF | Perkins | 49 min |
| Aug 31, 9:13 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 36 min |
| Aug 31, 9:37 PM MDT | Special Weather Statement | LBF | Lincoln | 38 min |
| Aug 31, 10:36 PM MDT | Special Weather Statement | LBF | Frontier | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.